Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Apr 28, 2012, 3:49 PM EDT for 11 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Apr 28, 2012, 8:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2012, 3:49 PM EDT (19:49 UTC)
- In effect from
- Apr 28, 2012, 8:00 PM EDT
- Expired
- Apr 29, 2012, 3:21 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Craig County, VA, Giles County, VA, Rockbridge County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 494 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922 WGUS61 KRNK 281949 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT SAT APR 28 2012 ...HEAVY RAIN POSSIBLE TONIGHT... .SHOWERS AND THUNDERSTORMS WILL TRACK INTO THE AREA FROM THE OHIO AND MID MISSISSIPPI VALLEYS TONIGHT. VAZ007-010-011-018>020-023-024-WVZ042>045-290700- /O.NEW.KRNK.FF.A.0004.120429T0000Z-120429T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS... FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 349 PM EDT SAT APR 28 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN VIRGINIA... ALLEGHANY VA...BATH...BLAND...BOTETOURT...CRAIG...GILES... ROCKBRIDGE AND TAZEWELL. IN SOUTHEAST WEST VIRGINIA... GREENBRIER...MERCER...MONROE AND SUMMERS. * FROM 8 PM EDT THIS EVENING THROUGH SUNDAY MORNING * ONE TO TWO INCHES OF RAIN ARE POSSIBLE BY EARLY SUNDAY MORNING. THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. THIS ADDITIONAL RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING. * STREAMS AND CREEKS IN SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS WILL RISE RAPIDLY IF HEAVY RAIN OCCURS. THIS INCLUDES TRIBUTARIES OF THE BLUESTONE AND GREENBRIER RIVER AND IN THE HEADWATERS OF THE UPPER JAMES RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
823 WGUS61 KRNK 290348 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 PM EDT SAT APR 28 2012 ...HEAVY RAIN POSSIBLE TONIGHT... .SHOWERS AND THUNDERSTORMS WILL TRACK INTO THE AREA FROM THE OHIO AND MID MISSISSIPPI VALLEYS TONIGHT. VAZ023-024-290500- /O.CAN.KRNK.FF.A.0004.000000T0000Z-120429T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA 1148 PM EDT SAT APR 28 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL VIRGINIA HAS BEEN CANCELLED. RAINFALL EXPECTED ACROSS THIS AREA TONIGHT SHOULD GENERALLY BE LESS THAN ONE INCH AND IS THUS NOT EXPECTED TO CAUSE FLASH FLOODING. $$ VAZ007-010-011-018>020-WVZ042>045-291300- /O.CON.KRNK.FF.A.0004.000000T0000Z-120429T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 1148 PM EDT SAT APR 28 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN VIRGINIA...ALLEGHANY VA...BATH... BLAND...CRAIG...GILES AND TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. * UNTIL 9 AM EDT SUNDAY * 1.0 TO 1.5 INCHES OF RAIN ARE POSSIBLE BY EARLY SUNDAY MORNING. THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. THIS ADDITIONAL RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING. * STREAMS AND CREEKS IN SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS WILL RISE RAPIDLY IF HEAVY RAIN OCCURS. THIS INCLUDES TRIBUTARIES OF THE BLUESTONE AND GREENBRIER RIVER AND IN THE HEADWATERS OF THE UPPER JAMES RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RAB
955 WGUS61 KRNK 290721 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 321 AM EDT SUN APR 29 2012 VAZ007-010-011-018>020-WVZ042>045-290830- /O.CAN.KRNK.FF.A.0004.000000T0000Z-120429T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 321 AM EDT SUN APR 29 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. OVERALL THREAT OF HEAVY RAIN HAS ENDED FOR THIS MORNING. THERE COULD BE A FEW THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Apr 28, 2:44 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 28, 2:44 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT SAT APR 28 2012 .SYNOPSIS... FRONTAL BOUNDARY WILL MOVE NORTHEAST TOWARD THE AREA TODAY...STAYING ALONG THE NORTH CAROLINA/VIRGINIA BORDER TONIGHT...THEN DROPPING SOUTH AGAIN SUNDAY AS HIGH PRESSURE MOVER ACROSS THE MID ATLANTIC. THIS FRONT WILL STAY IN THE VICINITY OF THE MOUNTAINS INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 240 PM EDT SATURDAY... 850 MB FRONT WILL EXTEND FROM CENTRAL IOWA TO NORTHERN VIRGINIA BY SUNDAY MORNING. THE SURFACE BOUNDARY REMAINS FROM SOUTHERN MISSOURI THROUGH NORTH CAROLINA. MSAS LIFTED INDEX ANALYSIS SHOWED THE WEDGE AT 2PM/18Z EAST OF THE BLUE RIDGE. IN THE WEST...SURFACE WINDS WERE BEGINNING TO VEER TO THE SOUTHWEST AND CLOUD COVER WAS ONLY SCATTERED. SHOWERS AND THUNDERSTORMS IN SOUTHEAST OHIO WILL MOVE EAST AND REACH THE NORTHERN COUNTIES OF THE FORECAST AREA EARLY THIS EVENING. BY THEN EXPECT THUNDERSTORM TO HAVE DEVELOPED ALONG THE FRONT FROM KENTUCKY TO MISSOURI...WITH SUPPORT FROM A SHORT WAVE COMING OUT OF THE MID MISSISSIPPI VALLEY...WHICH WILL ALSO TRACK TOWARD THE CENTRAL APPALACHIANS. 850-300 MB THICKNESS START OUT WEST TO EAST THIS EVENING THEN BECOME MORE NORTHWEST TO SOUTHEAST BY SUNDAY MORNING. THIS ORIENTATION WILL BRING ANY STORMS THAT ARE UPSTREAM OVERNIGHT FARTHER SOUTH THAN THE NEXT WAVE OF SHOWERS AND THUNDERSTORMS OUT OF OHIO. THREE HOUR FFG FROM ROCKBRIDGE COUNTY TO TAZEWELL COUNTY AND WEST IS LESS THAN 1.5 INCHES. WILL ISSUE A FLASH FLOOD WATCH FOR THIS PART OF THE FORECAST AREA STARTING WHEN THE SHOWERS AND THUNDERSTORMS ARRIVE IN THE WEST THIS EVENING. TEMPERATURES WILL BE A CHALLENGE. AREAS IN THE WEST THAT HAVE SUN THIS AFTERNOON WILL WARM UP INTO THE 60S AND 70S...WHILE UNDER THE CLOUDS AND STABLE AIR THE NORTHEAST PART OF THE FORECAST AREA MAY NOT GET OUT OF THE 40S. WILL BE POSSIBLE TO HAVE A LOW TONIGHT IN THE FAR SOUTHWEST WARMER THAN TODAY'S HIGHS IN THE NORTHEAST. OVERNIGHT LOWS WILL BE BASED ON CURRENT TRENDS IN OBS AND LATEST LAV GUIDANCE. OBVIOUSLY HIGHS ON SUNDAY WILL DEPEND ON WHERE THE CLOUDS AND PRECIPITATION ENDS UP IN THE MORNING. FOR NOW WILL LEAN TOWARDS THE COOLER GUIDANCE IN THE EAST AND WARMER GUIDANCE OUTSIDE THE WEDGE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 250 AM EDT SATURDAY... THE OVERALL WEATHER PATTERN FOR THE PERIOD WILL HAVE AN UPPER LEVEL RIDGE CENTERED OVER THE GULF STATES STRETCHING NORTH INTO THE OHIO VALLEY. THIS RIDGE WILL DRIFT EAST AND OVER THE EAST COAST THROUGH THE PERIOD. AT THE SURFACE...HIGH PRESSURE IN THE MID ATLANTIC SUNDAY WILL GET REINFORCED BY A STRONGER SURFACE RIDGE ON MONDAY. THESE TWO SURFACE RIDGES WILL KEEP THE FLOW EASTERLY AND THE TEMPERATURES COOL...MAINLY IN THE EAST. SUNDAY HIGH TEMPERATURES WILL BE TRICKY TO FORECAST WITH THE WEDGE BOUNDARY ENTERING THE AREA FROM THE NORTHEAST. MODELS ARE A LITTLE MORE AGGRESSIVE PUSHING THE BOUNDARY SOUTH DURING THE DAY SUNDAY. BEHIND THE BOUNDARY...TEMPERATURES WILL ONLY WARM INTO THE 60S. AREAS NOT IN THE WEDGE SUNDAY (BLF-GSO AND POINTS SOUTHWEST) WILL SEE TEMPERATURES IN THE 70S...POSSIBLY LOWER 80S. TIMING OF THE WEDGE AND PLACEMENT OF THE BOUNDARY WILL BE CRITICAL IN DETERMINING SUNDAY AFTERNOON HIGHS. MONDAY WILL ALSO BE A TRICKY FORECAST WITH THE WEDGE BOUNDARY BISECTING THE AREA. HOWEVER THE WEDGE ON MONDAY WILL ENCOMPASS MORE OF THE AREA WITH THE MOUNTAIN EMPIRE AND BLUEFIELD AREA SOUTHWEST REMAINING IN THE WARM AIR. THE WEDGE MAY RETREAT NORTH MONDAY NIGHT INTO TUESDAY MORNING AS A DISTURBANCE TRACKS ACROSS THE OHIO VALLEY. TEMPERATURES RETURN TO THE 70S FOR THE ENTIRE AREA TUESDAY AFTERNOON. CHANCES AND MECHANISMS OF PRECIPITATION (CONVECTIVE/STRATIFORM) WILL ALSO BE A CHALLENGE THROUGH THE PERIOD. AREAS BEHIND THE BOUNDARY WILL SEE LIGHT INTERMITTENT RAIN/DRIZZLE SUNDAY INTO TUESDAY MORNING. AREAS AHEAD AND IN THE WARM SECTOR WILL HAVE A GREATER CHANCE FOR HIT AND MISS THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. RAINFALL AMOUNTS AND COVERAGE WILL BE LOW...THEREFORE WILL KEEP POPS AT A CHANCE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 330 PM EDT FRIDAY... SURFACE FRONT MOVES BACK NORTH AS A WARM FRONT TUESDAY...PUTTING THE FCST AREA BACK INTO THE WARM SECTOR TUESDAY AND BEYOND. FRONTAL BOUNDARY IS NOT FORECAST TO GAIN A SIGNIFICANT AMOUNT OF LATITUDE...REMAINING CLOSE ENOUGH FOR DAILY THREAT OF SCT SHRA/TSRA. TEMPERATURES SHOULD SWING TO THE POSITIVE SIDE OF NORMAL WITH AFTERNOON HIGHS IN THE 70S/80S. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 200 PM EDT SATURDAY... CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING EAST INTO SOUTH CENTRAL VIRGINIA WILL BE EAST OF LYNCHBURG BY THE START OF THE TAF PERIOD. SATELLITE PICTURES SHOWED THE WEDGE ERODING WEST OF THE NEW RIVER VALLEY WITH CLOUDS BECOMING SCATTERED AND SURFACE WINDS BECOMING SOUTHWEST. DO NOT EXPECT WEDGE TO BREAK AT LYH AND DAN TODAY. NEXT CHANCE OF PRECIPITATION WILL BE WITH SHOWERS AND THUNDERSTORMS COMING OUT OF OHIO. MOST LIKELY TAF SITES TO GET THUNDER ARE BLF AND LWB BETWEEN 22Z/6PM AND 04Z/MIDNIGHT. WITH THE SURFACE FRONT STILL SOUTH OF THE FORECAST AREA...MVFR TO IFR CEILINGS WILL DEVELOP OVER VIRGINIA OVERNIGHT...ESPECIALLY IN THE WEDGE AND WHERE IT HAS ALREADY RAINED TODAY. CONFIDENCE IS LOW ON THE LOCATION OF THE PRECIPITATION AND THE EXTENT OF MVFR TO IFR CEILINGS AFTER 06Z. FORECAST CONFIDENCE REMAINS LOW SUN-MON...ALTHOUGH MODEL TREND SHOW HIGH PRESSURE ENTERING THE MID ATLANTIC SOONER SUNDAY WITH MAIN THREAT OF PRECIP ALONG THE FRONT ACROSS THE TN VALLEY INTO THE CAROLINAS. THE WEDGE COULD ALLOW FOR SOME MVFR CIGS OR LOWER TO DEVELOP ACROSS THE PIEDMONT AND BLUE RIDGE AGAIN SUNDAY NIGHT. THIS HIGH SHIFTS OFFSHORE MONDAY WITH WARM FRONT LIFTING NORTH ACROSS THE OHIO VALLEY. WX STAYS ACTIVE INTO MIDWEEK WITH FAST FLOW OUT OF THE WEST...AND WITH FRONT HANGING AROUND THE CENTRAL APPALACHIANS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...AMS SHORT TERM...RCS LONG TERM...PM AVIATION...AMS/WP
Hazardous weather outlook, Apr 28, 6:22 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 622 AM EDT SAT APR 28 2012 VAZ007-009-010-020-WVZ042-043-045-291030- TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-GREENBRIER- 622 AM EDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS BRINGING HEAVY DOWNPOURS TO THE AREA LATER TODAY INTO TONIGHT. IF THIS OCCURS...FLASH FLOODING MAY BECOME AN ISSUE...AND A WATCH MAY BE NEEDED LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ011>019-022>024-032>035-043>047-058-059-WVZ044- 291030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MONROE- 622 AM EDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 10:28 AM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT SAT APR 28 2012
VAZ011-018-022-023-WVZ044-281515-
BOTETOURT VA-CRAIG VA-GILES VA-MONROE WV-ROANOKE VA-
1028 AM EDT SAT APR 28 2012
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG...GILES...
MONROE AND ROANOKE COUNTIES...
AT 1023 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF PETERSTOWN...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR KIRE AND ZENITH AROUND 1035 AM...WAITEVILLE
AROUND 1040 AM...SIMMONSVILLE AROUND 1045 AM...SINKING CREEK AROUND
1050 AM....AND CATAWBA AND NEW CASTLE AROUND 1100 AM.
LAT...LON 3757 7982 3733 7981 3732 7985 3730 7984
3727 7986 3733 8026 3737 8032 3735 8035
3742 8080 3750 8079 3755 8028
AMSSpecial weather statement, Apr 28, 10:44 AM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT SAT APR 28 2012
VAZ011-014-017-018-022-023-033-034-281530-
BEDFORD VA-BOTETOURT VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-
MONTGOMERY VA-ROANOKE VA-
1044 AM EDT SAT APR 28 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT...CRAIG...
FLOYD...FRANKLIN...GILES...MONTGOMERY AND ROANOKE COUNTIES...
AT 1040 AM EDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTH OF
BLACKSBURG...MOVING SOUTHEAST AT 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
YOUR VESSEL.
THIS STORM WILL BE NEAR ELLISTON-LAFAYETTE AND SHAWSVILLE AROUND
1050 AM...ROANOKE AND SALEM AROUND 1055 AM...BENT MOUNTAIN...CAVE
SPRING AND COPPER HILL AROUND 1100 AM.
LAT...LON 3749 7950 3688 7964 3717 8057 3719 8055
3719 8052 3720 8051 3718 8059 3723 8062
3725 8061 3721 8069 3725 8082 3746 8052
3746 8050 3742 8047 3747 8040Local storm report, Apr 28, 1:43 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL CONCORD 37.35N 78.98W
04/28/2012 E0.25 INCH CAMPBELL VA PUBLIC
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:55 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 40 min |
| Apr 28, 10:28 AM EDT | Special Weather Statement | RNK | Craig, Roanoke | 47 min |
| Apr 28, 10:44 AM EDT | Special Weather Statement | RNK | Craig, Franklin, Giles, Montgomery, Roanoke, City of Roanoke and 1 more | 46 min |
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.